Phenytoin (Dilantin) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

phenytoin

Trade Name

Dilantin

Indication

tonic clonic seizures, arrhythmias, neuropathic pain

Action

interferes with ion transport, shortens action potentials and decreases automaticity blocks sustained
high frequency repetitive firing of action potentials.

Therapeutic Class

antiarrhythmics, anticonvulsants

Pharmacologic Class

hydantoins

Nursing Considerations

• monitor serum phenytoin levels
• therapeutic levels 10-20 mcg/mL
• use cautiously in all patients
• can cause suicidal thoughts, ataxia, extrapyramidal symptoms, hypotension, tachycardia, arrhythmias, gingival hyperplasia, nausea, rash, drug induced hepatitis, agranulocytosis, Steven’s Johnson syndrome
• concurrent administration of enteral feedings may decrease absorption
• monitor for hypersensitivity
• assess seizures
• assess hemodynamics

Join NURSING.com to watch the full lesson now.

Transcript

Okay, let’s take a look at the drug. Feni toin also known as Dilantin. This is an oral and IV medication, as you can see here. So the therapeutic class Afeni toin is an anticonvulsant. And remember, this is how the truck works in the body. The pharmacologic class, or the chemical effect of phenytoin is a high Antoine. So phenytoin works by interfering with ion transport. It shortens the action potential and decreases automaticity. It blocks sustained high frequency, repetitive firing of action potentials, which is why we use it for tonic chronic seizures, arrhythmias, and for neuropathic pain side effects associated with Venito on our Dilantin are hypotension, tachycardia, nausea, and rash. 

So a few nursing considerations for Fone be sure to monitor the patient’s Dilantin or PHN toin levels. The therapeutic range being between 10 and 20 MCGs per ML use caution with concurrent administrations administration of Venter feedings, because they may decrease abs absorption Venito may cause suicidal thoughts, ataxia, extra pyramidal symptoms, arrhythmias, gingival hyperplasia, which is that overgrowth of the gums, a GRA cytosis and also Steven’s Johnson syndrome. Be sure to assess seizure activity in your patient, as well as their hemodynamics while on this medication, and be sure to teach your patient to report symptoms as well as seizure activity to their provider. So guys, the pharmacokinetics of Fone are super complicated. It really doesn’t follow normal drug metabolism and the level drawn. It is not necessarily reflective of the level of Fone in the patient’s blood, because it is a highly protein bound drug. So phenytoin level should be adjusted based on albumin level and renal function before the drug drug is actually adjusted. Guys, I would recommend, um, anytime you have a question regarding drugs that you contact the pharmacy, wherever it is that you work. So it is okay to not know every possible thing about a medication, as long as you know where to get the information. So I personally love the pharmacist at my place of employment, and I call them all the time if I have questions and there’s absolutely nothing wrong with that, that’s it for Afeni toin or Dilantin now go out and be your best self today and as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]